You need to know the signs of hypoglycemia so you can watch out for yourself. And you need to prepare by having a glucose meter, test strips and glucose tablets with you all the time. Sometimes, just like everyone else, you may need to rely on others to help. If your blood sugar levels get too low you will not be able to help yourself. So, educate the people around you so they know what to do.
You may feel bad about relying on others, but know that they will feel worse if something happens and they don’t know what to do. Be a good friend and prepare them in advance.
Show them what to do.
If you are not able to manage by yourself, a friend, family member, or colleague might need to give you an injection of glucagon. This is a hormone responsible for telling your liver it is time to release the stored glucose, says the American Diabetes Association.
Teach people close by what they would need to do. Without an injection, they need to know to call 911. Sustained low blood sugar levels lead to problems like irreversible brain damage.
Wear a Diabetes ID bracelet or get a tattoo.
Everyone who has diabetes should make sure anyone could easily have that information. A tattoo or a medical diabetes ID bracelet are ideal. If you choose a bracelet it should specifically say “diabetes” and say if you take insulin or other medications.
Ask your doctor
Frequent hypoglycemic episodes need to be discussed with your doctor. It could be as simple as a change in dosage or the type of diabetes medicine. But, never change your medication regimen on your own. Always talk to your doctor and get their approval.